Alert archive / Arkansas / Tornado Warnings in 2006

Tornado Warning 4, NWS Shreveport, LA

May 9, 2006Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this tornado warning at May 9, 2006, 11:19 PM CDT for Howard County, Sevier County, Arkansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 11:19 PM CDT (04:19 UTC)
Expired
May 10, 2006, 12:00 AM CDT
In force
41 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Howard County, AR, Sevier County, AR

The radar

The Shreveport radar (KSHV), 158 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 11:49 PM CDTFUNNEL CLOUDMineral Springs, AR
May 9, 11:49 PM CDTTSTM WND DMGMineral Springs, ARTREE LIMBS AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 9:18 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4143 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
3.1
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 100420
TORSHV
ARC061-133-100500-
/O.NEW.KSHV.TO.W.0004.060510T0419Z-060510T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1119 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
  SEVIER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL MIDNIGHT CDT

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES WEST OF
  BEN LOMOND...OR ABOUT 8 MILES SOUTH OF HORATIO...MOVING EAST AT 45
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BEN LOMOND BY 1130 PM CDT
  MINERAL SPRINGS AND TOLLETTE BY 1145 PM CDT
  NASHVILLE BY 1150 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
  SEVIER COUNTY IN SOUTHWEST ARKANSAS
UNTIL MIDNIGHT CDT.

LAT...LON 3378 9384 3378 9403 3381 9410 3380 9416
      3383 9419 3384 9429 3392 9438 3393 9436
      3398 9395 3398 9382

$$
1 follow-up statement
000 
WWUS54 KSHV 100441
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1141 PM CDT TUE MAY 9 2006

ARC061-133-100500-
/O.CON.KSHV.TO.W.0004.000000T0000Z-060510T0500Z/
SEVIER AR-HOWARD AR-
1141 PM CDT TUE MAY 9 2006

...A TORNADO WARNING CONTINUES UNTIL MIDNIGHT CDT FOR HOWARD AND
SEVIER COUNTIES...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BEN LOMOND...OR
ABOUT 8 MILES SOUTHWEST OF MINERAL SPRINGS...MOVING EAST AT 45 MPH.

THE TORNADO WILL BE NEAR...
  TOLLETTE AND MINERAL SPRINGS BY 1150 PM CDT
  7 MILES SOUTH OF NASHVILLE BY 1155 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3378 9384 3378 9403 3381 9410 3380 9416
      3383 9419 3384 9429 3392 9438 3393 9436
      3398 9395 3398 9382

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 9, 11:02 PM CDT, 17 minutes earlier.

Area forecast discussion, May 9, 11:02 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1102 PM CDT TUE MAY 9 2006

.DISCUSSION...

UPDATED SIMPLY TO REASSIGN MCCURTAIN COUNTY OKLAHOMA INTO TORNADO
WATCH 323 UNTIL 3 AM CDT...SINCE TORNADO WATCH 318 IS NOW EXPIRING
AND MCCURTAIN IS STILL UNDER THE GUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  88  58  79 /  40  40  10   0
MLU  71  88  61  79 /  50  50  20   0
DEQ  66  82  48  76 /  50  50  10   0
TXK  70  84  54  76 /  50  40  10   0
ELD  70  87  54  79 /  50  50  20   0
TYR  70  84  56  78 /  30  30  10   0
GGG  70  85  57  78 /  30  30  10   0
LFK  71  89  61  82 /  30  30  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

17
Hazardous weather outlook, May 9, 12:00 PM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 9 2006

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...
AS OUTFLOW BOUNDARIES MOVE SOUTH INTO THE AREA AND A FRONTAL
SYSTEM APPROACHES FROM THE WEST. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL BE OCCURRING WITH A SOUTHWARD MOVING COLD FRONT
AND OUTFLOW BOUNDARIES FROM ACTIVITY OVERNIGHT TUESDAY EAST OF
THE COLD FRONT. BEST CHANCE OF SEVERE STORMS WILL BE FROM
SOUTHWEST ARKANSAS INTO NORTH LOUISIANA AND EAST TEXAS. STORMS
SHOULD MOVE EAST OF THE AREA BY WEDNESDAY EVENING. THE NEXT CHANCE
FOR SIGNIFICANT THUNDERSTORMS WILL BE DURING THE WEEKEND FROM
LATE SATURDAY AFTERNOON INTO MID DAY ON SUNDAY WITH A STORM COMPLEX
EXPECTED TO MOVE SOUTHEAST ACROSS THE REGION. THESE THUNDERSTORMS
WILL PRODUCE HIGH AND POSSIBLY DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO WEDNESDAY.

06

In the hours before

Local storm report, May 9, 10:24 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     5 NW BROKEN BOW         34.08N 94.80W
05/09/2006                   MCCURTAIN          OK   LAW ENFORCEMENT

            NUMEROUS LARGE TREES DOWN ACROSS THE AREA. SEVERAL ROADS
            BLOCKED.

&&

17

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:29 PM CDTSevere Thunderstorm WarningSHVSevier61 min
May 9, 10:48 PM CDTSevere Thunderstorm WarningSHVHoward57 min
May 9, 10:52 PM CDTSevere Thunderstorm WarningSHVLittle River68 min
May 9, 11:38 PM CDTSevere Thunderstorm WarningSHVHempstead67 min
May 10, 12:01 AM CDTSevere Thunderstorm WarningSHVLittle River44 min
May 10, 12:27 AM CDTSevere Thunderstorm WarningSHVNevada63 min
May 10, 12:29 AM CDTSevere Thunderstorm WarningSHVMiller61 min
May 10, 8:16 AM CDTSevere Thunderstorm WarningSHVSevier59 min
May 10, 8:44 AM CDTSevere Thunderstorm WarningSHVHoward46 min
May 10, 9:01 AM CDTSevere Thunderstorm WarningSHVHempstead29 min
May 10, 9:31 AM CDTSevere Thunderstorm WarningSHVHempstead, Nevada44 min

Nearby

Tornado Warnings in Arkansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.